New York, 2009Flash Flood and Heavy Rain in New York, July 21, 2009
July 21, 2009 · NWS BGM · 2 events in 1 county or zone
Scattered showers and thunderstorms developed across central New York as an upper level low system approached from the Great Lakes. Isolated storms produced heavy rain which caused an isolated flash flood in the Finger Lakes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across central New York as an upper level low system approached from the Great Lakes. Isolated storms produced heavy rain which caused an isolated flash flood in the Finger Lakes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 21, 2:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 21, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 21 2009
.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL MOVE IN JUST TO THE WEST OF
NEW YORK AND PENNSYLVANIA AND REMAIN THERE FOR MOST OF THE WEEK.
THIS WILL PRODUCE ON AND OFF AGAIN RAIN SHOWERS THROUGH THE WEEK
WITH AFTERNOON THUNDERSTORMS. HIGH TEMPERATURE WILL GENERALLY
REACH INTO THE UPPER 70S TO LOW 80S FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY SHOWING A BROAD AREA OF CLOUDS COVERING MOST OF
NY AND THE NORTHERN PORTION OF PA AS WELL AS THE EASTERN QUARTER
OF PA. RADAR SHOWING A LARGE AREA OF RAIN SHOWERS JUST SKIMMING
THE EASTERN PORTION OF THE CWA. SOME RAIN SHOWERS ARE ALSO
DEVELOPING IN THE PA PORTION MOVING NORTHWARDS AS WELL AS A FEW
POP UP SHOWERS IN THE WESTERN PORTION. THUNDERSTORM DEVELOPMENT
HAS BEEN HINDERED BY THE CLOUD COVER...ALTHOUGH A FEW STRIKES HAVE
OCCURRED IN STEUBEN COUNTY. A FEW MORE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AS A LOW PRESSURE SYSTEM BEGINS TO EJECT TO THE
NORTHEAST. THESE STORMS ARE EXPECTED TO BE WEAK AND SHORT LIVED
AND MAINLY RAIN PRODUCERS. THIS IS GREATLY DUE TO THE LACK OF
DAYTIME HEATING AND SURFACE FLOW FROM THE EAST...WHICH IS DIRECTLY
FROM THE RAIN COOLED AIR MOVING UP THE HUDSON VALLEY.
RAIN SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. MOST OF
THEM SHOULD PRODUCE LIGHT ACCUMULATIONS AND DO NOT CURRENTLY LOOK
TO PRODUCE ANY THREAT OF FLASH FLOODS. THERE MAY BE SOME ISOLATED
HEAVY SHOWERS THROUGH THE NIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS THE SHORT WAVE EJECTS TO THE NORTHEAST...A STRONGER TROUGH
DIGS TO THE SOUTH WITH A NEGATIVE TILT ACROSS THE GREAT LAKES
REGION. THIS TROUGH WILL SETTLE IN FOR THE REMAINDER OF THE WEEK
KEEPING THE CWA IN A SOUTH TO SOUTHWESTERLY FLOW ALOFT. THIS WILL
KEEP MORE SEASONABLE TEMPS OVER THE AREA. IT WILL ALSO KEEP
SHOWERS ACTIVITY IN THE AREA FOR THE REMAINDER OF THE WEEK.
AFTERNOON THUNDERSTORM ACTIVITY IS ALSO POSSIBLE EACH DAY THROUGH
FRIDAY. CURRENTLY THE MOST UNSTABLE DAY LOOKS TO BE THURSDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY. NEG LIS ACROSS THE CWA WITH SOME
AREAS OF -4 SHOW ABUNDANT INSTABILITY AND CAPES AROUND 1000 J SHOW
THAT THUNDERSTORM DEVELOPMENT IS LIKELY. THE MAIN CONCERN WOULD BE
WIND WITH THESE STORMS. FRIDAY WILL SEE ANOTHER ROUND OF SHOWERS
AND STORMS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CLOSED UPR LOW CONTS TO WOBBLE ARND THE GREAT LAKES...AND TENDS TO
RETROGRADE THRU THE PD. THIS WILL KEEP THE FCST AREA IN A GNRL SW
FLOW...AND SOMEWHAT UNSTABLE WITH THE CYCLONIC FLOW AND COOL AIR
ALOFT. AFTN CONV WILL BE ENHANCED BY OCNL SHRT WVS...MOST NOTABLY
ON SUN WHEN A MORE SIGNIFICANT SYSTEM MOVES THRU WITH A WEAK SFC
TROF. TEMPS IN THE PD WILL BE NEAR SEASONAL NORMS FOR A CHG. HPC
GUID SEEMED GOOD AND WAS GNRLY USED IN THE GRIDS.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
FCST AREA BETWEEN TO SYSTEMS AS A CLSD UPR LOW WANDERS THRU THE
ERN LAKES AND A SHRT WV MOVES UP THE EAST CST. WHILE IT DOESN/T
LOOK AS THOUGH SUSTAINED PCPN WILL DVLP...SCT SHWRS ARE LIKELY
THAT WILL OCNLY BRING MVFR CIGS AND VSBYS. PCPN SHD TAPER OFF THIS
EVE AND LEAVE LWRD CLDS AND CIG DUE TO THE LOW LVL MOISTURE. DRIER
AIR WILL MOVE INTO THE AREA ON WED AND BRING CIGS AND VSBY BACK
INTO THE VFR RANGE.
ELY WINDS THIS AFTN WIL BECOME LGT AND VRBL TNGT. ON WED...SLY
WINDS AT LESS THAN 10 KTS WILL DVLP. V
OUTLOOK...
WEDNESDAY THRU SATURDAY...VFR WITH POTENTIAL FOR SCT MVFR IN
MAINLY AFTN/EARLY EVE SHOWERS/TSTMS AS UPPER LVL LOW RMNS IN
PLACE. ALSO COULD HAVE IFR RIVER VALLEY FOG EACH MORNING
ESPECIALLY WHERE IT RAINED THE AFTN BEFORE.
BEST CHC FOR RESTRICTIONS IN SHRA/TSTMS APPEARS TO BE LATE WED
NGT/THURSDAY AS MAIN LOW PRESSURE SYSTEM LIFTS THROUGH.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Jul 21, 1:35 PM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
235 PM EDT TUE JUL 21 2009
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
235 PM EDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Yates
- When
- July 21, 7:00 PM EST to 8:15 PM EST
- Where
- Yates County, 2.07 mi N of Italy to 2.3 mi N of Italy
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.650, -77.280
A culvert flooded, causing two different driveways to be washed out and covered with rock debris. This occurred at the intersection of the driveway and Sliter Hill Road at the Vagabond Inn. The debris area was roughly 2 to 3 feet wide and 2 to 3 feet deep.
Heavy Rain, Yates
- When
- July 21, 8:30 PM EST
- Where
- Yates County, 3.35 mi WNW of Italy
- Reported by
- Public
- Coordinates
- 42.640, -77.340
Two inches of rain was measured on Parrish Hill Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187500, 187501.